Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 232, NWS Hastings, NE

July 9, 2004Fillmore County, Thayer County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jul 9, 2004, 12:54 AM CDT for Fillmore County, Thayer County, Nebraska. It was in force for 51 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2004, 12:54 AM CDT (05:54 UTC)
Expired
Jul 9, 2004, 1:45 AM CDT
In force
51 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

Counties Fillmore County, NE, Thayer County, NE

The radar

The Grand Island radar (KUEX), 73 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 1:14 AM CDTTSTM WND GST 7011 W Geneva, NE
Jul 9, 1:14 AM CDTTSTM WND GST 7011 W Geneva, NE
Jul 9, 1:14 AM CDTTSTM WND GST 7011 W Geneva, NE
Jul 9, 1:14 AM CDTTSTM WND GST 7011 W Geneva, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 12:45 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2065 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2065 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGID 090554
SVRGID
NEC059-169-090645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
1252 AM CDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FILLMORE COUNTY IN SOUTH CENTRAL NEBRASKA
  THAYER COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 145 AM CDT

* AT 1251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 13 MILES WEST OF GRAFTON TO 5 MILES NORTHWEST OF
  DAVENPORT TO 15 MILES WEST OF BYRON...OR ALONG A LINE EXTENDING
  FROM 23 MILES SOUTHWEST OF YORK TO 31 MILES SOUTHEAST OF HASTINGS
  TO 38 MILES NORTHWEST OF CONCORDIA...AND MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DAVENPORT AROUND 105 AM CDT...
  SHICKLEY AND GRAFTON AROUND 110 AM CDT...
  DESHLER...CARLETON AND BYRON AROUND 115 AM CDT...
  GENEVA...STRANG AND FAIRMONT AROUND 120 AM CDT...
  HEBRON...CHESTER AND BELVIDERE AROUND 125 AM CDT...

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
MOST OF SOUTH CENTRAL NEBRASKA WITH NUMEROUS TREES AND POWER LINES 
REPORTED BLOWN DOWN. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4069 9781 4069 9737 4046 9737 4000 9737
          4000 9781

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:21 PM CDT, 9 hours 33 minutes earlier.

Area forecast discussion, Jul 8, 3:21 PM CDT, 9 hours 33 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
321 PM CDT THU JUL 08 2004

.SHORT TERM...LATEST SURFACE ANALYSIS REVEALS A STALLED OUT WARM
FRONT SITTING ACROSS NORTHERN KANSAS WHILE A WEAK COLD FRONT IS
MOVING INTO NORTHWEST NEBRASKA.  DEEP BOUNDARY LAYER MOISTURE AND
RESULTANT HIGH INSTABILITY IS PRESENT ON BOTH SIDES OF THE WARM
FRONT...BUT CAPPING IS VERY STRONG AT THIS TIME.  WATER VAPOR
IMAGERY REVEALS TWO DISTINCT WAVES TO IMPACT AREA THIS EVENING.
FIRST WAVE IS CURRENTLY ACROSS THE PLAINS AND HAS PRODUCED A THICK
FIELD OF SHALLOW CU FROM NORTH CENTRAL KANSAS INTO EASTERN
NEBRASKA.  HOWEVER...IT APPEARS AT THIS TIME AS THOUGH CAP WILL
LIKELY REMAIN TOO STRONG FOR DEEP CONVECTION TO INITIATE WITH THIS
WAVE.  THIS SHIFTS ATTENTION TOWARD THE SECOND WAVE CURRENTLY MOVING
ACROSS WYOMING.  ANTICIPATE CONVECTION TO FIRE OVER THE HIGH PLAINS
BY EVENING AS WAVE ENCOUNTERS BETTER INSTABILITY.  AS LLJ FORMS
OVER AREA BY 06-09Z TIME FRAME...THIS CONVECTION WOULD MOVE INTO
CWA.  NOCTURNAL SEVERE THREAT WILL BE MORE OR LESS CONFINED TO WIND
AND HAIL.

UPPER RIDGE THEN BEGINS TO AMPLIFY ACROSS THE CENTRAL PLAINS BY
FRIDAY INTO SATURDAY.  THIS WILL ALLOW WEAK WARM FRONT TO
ESSENTIALLY BECOME DIFFUSE WHILE LEE TROUGH STRENGTHENS OVER THE
HIGH PLAINS.  THIS WILL MEAN A COUPLE OF THINGS FOR FORECAST
AREA...MUCH WARMER TEMPERATURES BEHIND GOOD WAA OVER THE NEXT
COUPLE OF DAYS...AND MUCH LOWER CHANCE OF PRECIP. ANY PRECIP CHANCE
LIKELY WILL BE CONFINED TO AREAS WEST OF HIGHWAY 183 AS AN
OCCASIONAL CELL DRIFTS OFF OF THE HIGH PLAINS INTO WESTERN CWA.
WILL AIM TEMPERATURES INTO THE UPPER 80S TO MID 90S BOTH DAYS.

.LONG TERM...SUNDAY THROUGH THURSDAY.  QUESTION REMAINS HOW STRONG
THE UPPER RIDGE BUILDS INTO THE PLAINS AND THEN WHETHER IT HOLDS ITS
POSITION IN THE LATTER PART OF THE WEEK OR GETS PUSHED SOUTH AS
CANADIAN WAVES MOVE ACROSS. TEMPERATURES HAVE STRUGGLED TO REACH THE
UPPER 80S AND 90S PAST COUPLE OF DAYS WITH BOUNDARIES HANGING OVER
OR JUST SOUTH OF CWA.  THINKING IS THAT AS UPPER RIDGE CONTINUES TO
BUILD THE WESTERLIES WILL SHIFT TO THE NORTH FINALLY ALLOWING WARMUP
AND DRYING THINGS OUT INTO THE FIRST PART OF THE WORK WEEK. MID 90S
SEEM REASONABLE MONDAY AND TUESDAY. OPERATIONAL GFS WANTS TO PUSH
RIDGE BACK DOWN WED AND THURS PUTTING US BACK INTO BETTER NORTHWEST
FLOW WHICH WOULD COOL THINGS OFF SLIGHTLY AND BRING BACK CHANCE OF
PRECIPITATION. ECMWF LOOKS TO KEEP HIGHER HEIGHTS IN REGION. FOR NOW
WILL DROP HIGH TEMPERATURES JUST A LITTLE FOR DAYS 6 AND 7 BUT PLAN
TO KEEP DRY FORECAST GOING UNTIL BETTER CONSISTENCY ON SITUATION CAN
BE OBTAINED.
&&

.GID WATCHES/WARNINGS/ADVISORIES...
.NE...NONE.
.KS...NONE.
&&

AWJ/RE
Hazardous weather outlook, Jul 8, 4:37 PM CDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
437 PM CDT THU JUL 8 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-091200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
437 PM CDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA
AND PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

A SLIGHT RISK OF SEVERE WEATHER WILL EXIST PRIMARILY LATE THIS
EVENING AND OVERNIGHT HOURS OVER MOST OF THE OUTLOOK AREA.
THUNDERSTORMS ARE EXPECTED TO FORM OVER THE HIGH PLAINS BY EARLY THIS
EVENING AND THEN WILL MOVE INTO THE OUTLOOK AREA DURING THE MID
EVENING TO OVERNIGHT HOURS.  STRONG AND DAMAGING WINDS ALONG WITH
LARGE HAIL WILL BE POSSIBLE WITH ANY OF THESE STORMS.  HEAVY RAINFALL
FROM THESE STORMS MAY ALSO PRODUCE SOME ISOLATED AREAS OF FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE AGAIN LATE FRIDAY AFTERNOON THROUGH
SATURDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT ACROSS THE OUTLOOK
AREA.

AWJ

In the hours before

Local storm report, Jul 8, 11:09 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1109 PM CDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1027 PM     TSTM WND GST     4 W COZAD               40.86N 100.06W
07/08/2004  45 MPH           DAWSON             NE   LAW ENFORCEMENT

1029 PM     HAIL             4 W COZAD               40.86N 99.99W
07/08/2004  0.75 INCH        DAWSON             NE   LAW ENFORCEMENT

1040 PM     TSTM WND GST     COZAD                   40.86N 99.99W
07/08/2004  60 MPH           DAWSON             NE   PUBLIC

            EAST WINDS AT 60-70 MPH WITH HAIL OF UNKNOWN SIZE

1041 PM     TSTM WND GST     JOHNSON LAKE            40.68N 99.85W
07/08/2004  70 MPH           GOSPER             NE   LAW ENFORCEMENT

            POWER OUT AT JOHNSON LAKE

1058 PM     TORNADO          3 W SUMNER              40.95N 99.56W
07/08/2004                   DAWSON             NE   EMERGENCY MNGR

1105 PM     TSTM WND GST     ELWOOD                  40.59N 99.86W
07/08/2004  70 MPH           GOSPER             NE   PUBLIC

            SOME LARGE BRANCHES DOWN...WITH HEAVY RAINFALL

&&

HJS
Local storm report, Jul 8, 11:43 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1143 PM CDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND GST     BERTRAND                40.53N 99.63W
07/08/2004  60 MPH           PHELPS             NE   PUBLIC

1120 PM     TSTM WND GST     8 W KEARNEY             40.70N 99.24W
07/08/2004  62 MPH           BUFFALO            NE   AMATEUR RADIO

            AT HIGHWAY 30 AND EVERGREEN ROAD

1126 PM     TSTM WND DMG     ELWOOD                  40.59N 99.86W
07/08/2004                   GOSPER             NE   PUBLIC

            TREE LIMBS DOWN AT HWY 6 AND HWY 34

&&

HJS

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 10:00 PM CDTSevere Thunderstorm WarningGIDDawson60 min
Jul 8, 10:29 PM CDTTornado WarningGIDDawson46 min
Jul 8, 10:33 PM CDTSevere Thunderstorm WarningGIDGosper57 min
Jul 8, 10:38 PM CDTSevere Thunderstorm WarningGIDSherman67 min
Jul 8, 10:47 PM CDTSevere Thunderstorm WarningGIDPhelps58 min
Jul 8, 10:55 PM CDTSevere Thunderstorm WarningGIDFurnas65 min
Jul 8, 10:59 PM CDTTornado WarningGIDBuffalo46 min
Jul 8, 11:28 PM CDTSevere Thunderstorm WarningGIDHarlan62 min
Jul 8, 11:30 PM CDTSevere Thunderstorm WarningGIDKearney45 min
Jul 8, 11:33 PM CDTSevere Thunderstorm WarningGIDGreeley, Howard, Sherman57 min
Jul 8, 11:40 PM CDTSevere Thunderstorm WarningGIDBuffalo65 min
Jul 8, 11:47 PM CDTSevere Thunderstorm WarningGIDAdams, Hall58 min
Jul 8, 11:56 PM CDTSevere Thunderstorm WarningGIDFranklin64 min
Jul 8, 11:58 PM CDTFlash Flood WarningGIDGreeley, Howard, Sherman6 hr
Jul 8, 11:58 PM CDTSevere Thunderstorm WarningGIDWebster62 min
Jul 9, 12:00 AM CDTSevere Thunderstorm WarningGIDNance60 min
Jul 9, 12:22 AM CDTSevere Thunderstorm WarningGIDClay53 min
Jul 9, 12:23 AM CDTSevere Thunderstorm WarningGIDGreeley, Howard37 min
Jul 9, 12:28 AM CDTSevere Thunderstorm WarningGIDNuckolls62 min
Jul 9, 12:33 AM CDTSevere Thunderstorm WarningGIDHamilton, Merrick57 min
Jul 9, 12:56 AM CDTSevere Thunderstorm WarningGIDNance64 min
Jul 9, 1:05 AM CDTSevere Thunderstorm WarningGIDNance55 min
Jul 9, 1:07 AM CDTSevere Thunderstorm WarningGIDPolk, York68 min
Jul 9, 1:18 AM CDTFlash Flood WarningGIDMerrick, Nance6 hr
Jul 9, 1:28 AM CDTSevere Thunderstorm WarningGIDHamilton, Merrick32 min
Jul 9, 1:39 AM CDTFlash Flood WarningGIDPolk6 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.